Alabama, 2012

Damaging Winds in Alabama, May 31, 2012

May 31, 2012 · NWS MOB · 2 events in 2 counties and zones

High winds from thunderstorms produced minor damage in southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

High winds from thunderstorms produced minor damage in southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 31, 1:01 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, May 31, 1:01 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...CORRECTED TEXT...
NATIONAL WEATHER SERVICE MOBILE AL
201 PM CDT THU MAY 31 2012

.AVIATION...[18Z ISSUANCE]...MOSTLY VFR CONDITIONS AT ALL TERMINAL
SITES IN SW AL AND NWFL THROUGH 02Z FRI FOLLOWED BY VFR TO MVFR
CONDITIONS THROUGH 15Z FRI. AN ISOLATED THUNDERSTORM WILL BE
POSSIBLE AT ALL SITES THROUGH 02Z FRI FOLLOWED BY SCATTERED TO
NUMEROUS THUNDERSTORMS FROM 02Z THROUGH 15Z FRI. CEILINGS LOWERING
TO AROUND 1.5 FT WITH SOME OF THE HEAVIER SHOWERS OR THUNDERSTORMS
THROUGH 02Z FRI...THEN POSSIBLY LOWERING TO 1K FT WITH THE BETTER
COVERAGE OF SHOWERS AND THUNDERSTORMS MOSTLY FROM 02Z THROUGH 15Z
FRI. WINDS WILL BE SOUTH TO SOUTHWEST AT 10 TO 15 KNOTS WITH HIGHER
GUSTS THROUGH 03Z FRI LOWERING TO 5 TO 10 KNOTS THROUGH 15Z FRI
BECOMING SOUTHWEST TO WEST AT 10 TO 15 KNOTS WITH HIGHER GUSTS
THROUGH 18Z FRI. HIGHER WIND GUSTS WILL BE LIKELY WITH THE STRONGER
THUNDERSTORMS THROUGH 18Z FRIDAY.  32/EE

&&

.PREVIOUS DISCUSSION...

.SHORT TERM [TODAY AND TONIGHT]...THE CONVECTIVE FORECAST WILL BE
VERY DIFFICULT THROUGH TONIGHT AS NO PIECE OF MODEL GUIDANCE IS
HANDLING THE CURRENT SITUATION WELL AT ALL. TO START OFF...AN
OUTFLOW BOUNDARY THAT MOVED THROUGH THE AREA LATE WED NIGHT HAS
STALLED JUST OFFSHORE OF THE AL/NW FL COAST. MEANWHILE...A COMPACT
VORT MAX OVER THE FAR INLAND ZONES CONTINUES TO PRODUCE SCATTERED
SHOWERS FROM CHOCTAW TO WILCOX COUNTIES. EXPECT THIS ACTIVITY TO
GRADUALLY WANE THROUGH THE EARLY MORNING HOURS AS THE VORT MAX MOVES
EAST OF THE AREA. FURTHER WEST OVER THE SOUTHERN PLAINS...MULTIPLE
MESOSCALE CONVECTIVE SYSTEMS ARE CURRENTLY IN PROGRESS...WITH ONE
SUCH MCS MOVING INTO THE ARKLATEX. NO MODEL...EVEN THE HI RES
GUIDANCE...IS ACCURATELY REFLECTING THIS SITUATION...WHICH MAKES THE
FORECAST INCREASINGLY DIFFICULT AS WE HEAD INTO LATE THIS AFTERNOON
THROUGH TONIGHT.

IN GENERAL...THE ATMOSPHERE WILL CONTINUE TO BE SUPPORTIVE OF
SCATTERED CONVECTION TODAY ACROSS THE AREA WITH PRECIPITABLE WATERS
STAYING IN THE 1.4-1.5 INCH RANGE. MLCAPES ARE FORECAST TO ONCE AGAIN
REACH 2000-2500 J/KG. WE WILL HAVE TO WATCH THE OUTFLOW BOUNDARY
STALLED JUST OFFSHORE AS CONVECTION MAY TEND TO DEVELOP THIS MORNING
ALONG THIS BOUNDARY AND SPREAD INLAND...AS INDICATED BY THE LATEST
RUNS OF THE HRRR. OTHERWISE...DIURNAL CONVECTION IS APT TO DEVELOP
ALONG THE INLAND MOVING SEABREEZE THIS AFTERNOON. ONCE THE INITIAL
CONVECTION AND OUTFLOW BOUNDARIES DEVELOP...IT WILL SETUP A FAVORABLE
ENVIRONMENT FOR SCATTERED CONVECTION FURTHER INLAND AS THE DAY
PROGRESSES. THE OTHER CAVEAT IS THE AFOREMENTIONED ARKLATEX MCS. THIS
MAY HAVE AN IMPACT ON OUR FAR INLAND SE MS/SW AL ZONES THIS
AFTERNOON...DEPENDING ON THE EVOLUTION OF THE COMPLEX AND ITS OUTFLOW
BOUNDARY. GIVEN THAT MANY FEATURES ARE IN PLACE FOR SCATTERED
STORMS...WILL RAISE POPS TO 30-50 PERCENT ACROSS THE AREA...HIGHEST
IN THE WESTERN AND SOUTHERN ZONES.

UNCERTAINTY CARRIES RIGHT THROUGH TONIGHT. EVERYTHING WILL HINGE ON
CONVECTIVE/MCS DEVELOPMENT AND EVOLUTION WELL TO OUR WEST TODAY.
GENERALLY SPEAKING...RAIN CHANCES WILL BE ON THE INCREASE
ESPECIALLY WEST OF I-65 AS A RATHER ROBUST SHORTWAVE MOVES ACROSS
THE NORTHERN GULF COAST OVERNIGHT. GIVEN THIS FEATURE...WE MAY HAVE
TO CONTEND WITH A CONVECTIVE COMPLEX DURING THE OVERNIGHT HOURS. SO
WHILE WE HAVE CONCERNS ON TIMING...THE APPROACH OF THE SHORTWAVE AND
THE ATTENDANT COLD FRONT BRINGS HIGHER CONFIDENCE ON SEEING
MEASURABLE RAIN OVER MANY LOCATIONS...ESPECIALLY SE MS...HENCE THE
INCREASE TO 40-60 POPS.

1000-700 MB LAPSE RATES ARE ONCE AGAIN FORECAST TO EXCEED 9 C/KM
THIS AFTERNOON AS HIGHS CLIMB INTO THE LOW 90S. THIS WILL BRING A
FAVORABLE ENVIRONMENT FOR STRONG DOWNBURSTS AND SMALL TO MEDIUM SIZE
HAIL IN THE STRONGER STORMS. THE CHANCE FOR A FEW STRONG TO SEVERE
STORMS CARRIES INTO TONIGHT...WITH A WIND DAMAGE THREAT BECOMING
ENHANCED WITH ANY MCS THAT MOVES INTO THE AREA. WILL CONTINUE TO
MENTION THE POTENTIAL FOR STRONG TO SEVERE STORMS IN THE HWO. 34/JFB

[FRIDAY AND FRIDAY NIGHT]...WEATHER MODELS CONSISTENT ON SHOWING
GOOD EASTWARD PROGRESSION OF A LONGWAVE TROF AND MID LEVEL ENERGY
MAXIMUM OVER THE CENTRAL GULF COAST FRIDAY...WITH ATTENDANT FRONTAL
PASSAGE THROUGH SOUTHEAST MISSISSIPPI BY NOON AND THROUGH EVERGREEN
TO MOBILE AL BY LATE AFTERNOON/EVENING. WILL START OFF WITH A
LIKELIHOOD OF SHOWERS/STORMS AHEAD OF THE FRONT FRIDAY
MORNING...PROGRESSING EASTWARD THROUGH THE DAY WITH CHANCES OF RAIN
LOWERING TO THE WEST...FOLLOWING THE FRONTAL PASSAGE. CLOUDS AND
RAINS ACT TO KEEP DAILY HIGHS FRIDAY LOWER THAN WHAT WE HAVE BEEN
OBSERVING OF LATE. FRIDAY NIGHT LOWS SOME 7 TO 10 DEGREES
COOLER...WAKING UP TO MID TO UPPER 50S OVER THE INTERIOR TO LOWER TO
MID 60S NORTH OF THE BEACHES SATURDAY AM. /10

.LONG TERM [SATURDAY THROUGH WEDNESDAY]...LONGWAVE TROF PIVOTS
EASTWARD OVER THE APPALACHIANS SATURDAY AND OFF THE MID ATLANTIC
SUNDAY. OVER THE GULF...UPPER RIDGE BUILDS NORTHWARD. WEEKEND LOOKS
RAINFREE AS SURFACE HIGH BUILDS EASTWARD OVER THE SOUTHERN STATES.
DAILY HIGHS CLOSE TO SEASONAL ON SATURDAY BEGIN TO MOVE ABOVE
CLIMATOLOGY SUNDAY.

WILL BEGIN TO INTRODUCE A SLIGHT OF STORMS MONDAY AND TUESDAY
AFTERNOONS AS DEEP UPPER TROF OVER THE EAST COAST...COMBINED WITH
UPPER RIDGE NOSING NORTHWARD THROUGH THE PLAINS ALLOWS MID LEVEL
IMPULSES TO SWING SOUTHEAST THROUGH THE REGION. ALSO HELPING TO
INITIATE CONVECTION IS WHAT COULD BE THE APPROACH OF A SLOW SOUTHWARD
MOVING...BACKDOOR FRONTAL BOUNDARY INTO THE SOUTHEAST. THE SURFACE
BOUNDARY IS PROGGED TO STALL WEDNESDAY FROM SOUTHERN GEORGIA INTO THE
TENNESSEE RIVER VALLEY. CLOSER TO THIS BOUNDARY AND BETTER
FORCING...WILL MOVE CHANCES OF RAIN TO AROUND 30% OVER THE NORTHEAST
ZONES WEDNESDAY WITH SLIGHT CHANCES CONTINUING ELSEWHERE.

EXCEPT FOR THE BEACHES...AND AWAY FROM COOLING INFLUENCES OF
STORMS...DAILY HIGHS MONDAY THROUGH WEDNESDAY LOOK TO HEAT UP INTO
THE MID 90S OVER THE INTERIOR. LATEST GRIDDED HEAT INDEX VALUES MOVE
ABOVE THE 100 DEGREE MARK TUESDAY AND WEDNESDAY WITH NUMBERS 100-103
THEN. NIGHTS MUGGY. /10

&&

.AVIATION (12Z ISSUANCE)...GENERAL VFR CONDITIONS EXPECTED THROUGH
THE DAY. SCATTERED CONVECTION LIKELY TO DEVELOP OVER THE REGION AS
THE DAY PROGRESSES...BRINGING BRIEF PERIODS OF MVFR/IFR CONDITIONS.
THE CHANCE FOR STORMS AND MVFR CIGS INCREASES FROM WEST TO EAST
TONIGHT. WINDS GENERALLY OUT OF THE SW TODAY...INCREASING TO 10-15
KT ALONG THE COAST THIS AFTERNOON.

A WILDFIRE JUST NORTH OF HURLBURT FIELD (KHRT) WILL CONTINUE TO
PRODUCE PERIODS OF DENSE SMOKE AND LOW VSBY ACROSS COASTAL OKALOOSA
COUNTY IN THE VICINITY OF HRT/DTS/VPS...ESPECIALLY THROUGH THE
MORNING HOURS. 34/JFB

&&

.MARINE...A GENERAL LIGHT TO MODERATE SW FLOW WILL STRENGTHEN TO
EXERCISE CAUTION LEVELS (15-20 KT) TONIGHT...ESPECIALLY OVER THE
NEAR SHORE WATERS AND BAYS. A COLD FRONT APPROACHES THE AREA FROM
THE WEST ON FRIDAY WITH WINDS VEERING TO WEST...AND STAYING MAINLY
IN THE 10-15 KT RANGE. AN OFFSHORE FLOW DEVELOPS EARLY SATURDAY
MORNING AS THE FRONT PUSHES OFFSHORE. WINDS COULD APPROACH 15 KT IN
THE BAYS AND NEAR SHORE WATERS AS COOLER AND DRIER AIR FILTERS IN
OVER THE WARM WATER. THE OFFSHORE FLOW WILL BE BRIEF IN NATURE AS
THE FRONT WASHES OUT ON SATURDAY. A LIGHT ONSHORE FLOW DEVELOPS BY
SUNDAY AND CONTINUES THROUGH EARLY NEXT WEEK AS WEAK HIGH PRESSURE
DEVELOPS ACROSS THE EASTERN GULF AND FLORIDA PENINSULA.

SEAS WILL BE IN THE 2-4 FOOT RANGE THROUGH FRIDAY AHEAD OF THE
FRONT. WINDS AND SEAS WILL BE LOCALLY HIGHER NEAR SHOWER AND
THUNDERSTORM ACTIVITY. SEAS SUBSIDE TO 1-2 FEET OVER THE WEEKEND.
34/JFB

&&

.FIRE WEATHER...SIMILAR TO WEDNESDAY...MINIMUM HUMIDITY TODAY LOWEST
OVER THE NORTHEAST ZONES WITH MID 30% RANGES THERE. 40-45% FROM
SOUTHEAST MS INTO THE INTERIOR NORTHERN FLORIDA PANHANDLE. 50-55%
ALONG THE COAST. DEEP MIXED LAYERS WILL RESULT IN GOOD TO EXCELLENT
DAILY DISPERSION. THUNDERSTORMS WILL CONTAIN...AT TIMES...FREQUENT
LIGHTNING ACTIVITY LEVELS AND BRIEF STRONG WIND GUSTS OF VARYING
DIRECTION IN STORM OUTFLOW BOUNDARIES. FRONTAL PASSAGE FRIDAY.
SATURDAY FOLLOWS ON THE DRY SIDE WITH HUMIDITY DIPPING TO THE
MID/UPPER 20% RANGES ON AVERAGE. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      91  70  89  63 /  40  50  50  05
PENSACOLA   90  74  88  67 /  40  40  60  05
DESTIN      88  76  85  69 /  40  40  60  10
EVERGREEN   93  69  87  58 /  40  50  60  05
WAYNESBORO  91  67  86  57 /  50  60  30  05
CAMDEN      92  67  84  57 /  40  50  60  05
CRESTVIEW   94  68  89  61 /  40  40  60  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...DENSE SMOKE ADVISORY UNTIL 8 AM THURSDAY FOR THE FOLLOWING
     ZONES: AND COASTAL OKALOOSA.

MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 31, 12:35 PM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
135 PM CDT THU MAY 31 2012

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-011800-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
135 PM CDT THU MAY 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...REST OF TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN
TODAY...INCREASING IN COVERAGE ACROSS SOUTHWEST ALABAMA AND INLAND
SOUTHEAST MISSISSIPPI TONIGHT. A FEW OF THE STORMS MAY BECOME STRONG
TO BRIEFLY SEVERE...CAPABLE OF PRODUCING LOCALIZED DAMAGING WIND
GUSTS AND PEA TO QUARTER SIZE HAIL.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE BEACHES OF
ALABAMA AND NORTHWEST FLORIDA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF
A COLD FRONT...MAINLY ALONG AND EAST OF INTERSTATE 65...THROUGH
FRIDAY MORNING. A FEW STRONG STORMS ARE POSSIBLE WHICH WILL BE
CAPABLE OF PRODUCING GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN STORM SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE.

GMZ630-650-655-670-675-011800-
MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
135 PM CDT THU MAY 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...REST OF TODAY AND TONIGHT

SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH TONIGHT.

SOUTHWEST WINDS AT 15 TO 20 KNOTS WILL CONTINUE THROUGH TONIGHT
AHEAD OF AN APPROACHING COLD FRONT WHICH IS EXPECTED TO MOVE ACROSS
THE MARINE AREA LATE FRIDAY NIGHT AND EARLY SATURDAY MORNING.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE
COASTAL WATERS THIS AFTERNOON THROUGH TONIGHT. SOME OF THE STORMS
COULD BECOME STRONG...PRODUCING STRONG WINDS...FREQUENT
LIGHTNING...AND LOCALLY HIGH SEAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY
MORNING ACROSS THE MARINE AREA...SOME OF WHICH MAY BE STRONG.

In the hours before

Special weather statement, May 31, 8:37 AM CST, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
937 AM CDT THU MAY 31 2012

ALZ054-311515-
WILCOX AL-
937 AM CDT THU MAY 31 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WILCOX COUNTY IN
SOUTHWEST ALABAMA...THROUGH 1015 AM CDT...

AT 935 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED 9 MILES SOUTHEAST
OF CAMDEN...OR 7 MILES EAST OF COY...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OAK HILL...

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG
WIND GUSTS TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES
AND VERY HEAVY RAIN. IF YOU ARE IN THE PATH OF THIS STORM...SEEK
SAFE SHELTER INDOORS.

&&
Special weather statement, May 31, 12:23 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
123 PM CDT THU MAY 31 2012

ALZ054-311930-
WILCOX AL-
123 PM CDT THU MAY 31 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WILCOX COUNTY IN
SOUTHWEST ALABAMA...THROUGH 230 PM CDT...

AT 119 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 18 MILES NORTHWEST
OF CAMDEN...OR 3 MILES NORTH OF CATHERINE...AND MOVING NORTHEAST AT
15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CATHERINE...          ALBERTA...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.
SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

THIS STORM MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE
NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER
NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS.

&&
Special weather statement, May 31, 12:43 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
143 PM CDT THU MAY 31 2012

ALZ053-311945-
CLARKE AL-
143 PM CDT THU MAY 31 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN AND CENTRAL PARTS OF
CLARKE COUNTY IN SOUTHWEST ALABAMA...THROUGH 245 PM CDT...

AT 142 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 15 MILES SOUTH OF
JACKSON...OR 3 MILES WEST OF ROCKVILLE...AND MOVING NORTHEAST AT 15
MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROCKVILLE...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.
SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

THIS STORM MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE
NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER
NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS.

&&
Special weather statement, May 31, 1:28 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
228 PM CDT THU MAY 31 2012

ALZ057-312030-
BUTLER AL-
228 PM CDT THU MAY 31 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BUTLER COUNTY IN
SOUTHWEST ALABAMA...THROUGH 330 PM CDT...

AT 223 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 18 MILES SOUTHWEST
OF GREENVILLE...OR 7 MILES NORTHWEST OF I65 AND AL 106...AND MOVING
NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  I65 AND AL 185...     I65 AND AL 10...      GREENVILLE...
  FOREST HOME...        CHAPMAN...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 114 AND 136.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.
SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

THIS STORM MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE
NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER
NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS.

&&
Special weather statement, May 31, 1:33 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
233 PM CDT THU MAY 31 2012

ALZ054-312030-
WILCOX AL-
233 PM CDT THU MAY 31 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WILCOX COUNTY IN
SOUTHWEST ALABAMA...THROUGH 330 PM CDT...

AT 232 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
CAMDEN...OR 2 MILES NORTHEAST OF COY...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PINE APPLE...         OAK HILL...           COY...
  CAMDEN...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.
SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

THIS STORM MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE
NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER
NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butler

When
May 31, 2:15 PM CST to 2:17 PM CST
Where
Butler County, 2 mi S of Greenville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.801, -86.630

Winds estimated at 60 mph blew a tree on to power lines.

Thunderstorm Wind, Monroe

When
May 31, 5:15 PM CST to 5:17 PM CST
Where
Monroe County, 3 mi SE of Excel
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
31.399, -87.314

Winds estimated at 60 mph blew a shed over and rain gutter torn off house on Beulah Campground Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385723, 385724.